Although Halcion (triazolam) is a prescription medication, those using this drug are at risk for dependency and addiction. Halcion belongs to the drug group of Benzodiazepines.
If you have become addicted to Halcion, you must take steps to begin a withdrawal treatment plan as a means to detox your body of the medication. Here we explain more about what to expect during Halcion withdrawal and detox.
What Causes Halcion Withdrawal?
Halcion withdrawal is a range of symptoms which occur after an individual builds up a tolerance to the drug and then stops taking it.
These side effects signal that your body has adjusted various internal functions to accommodate the presence of Halcion in your system. Without the Halcion, the body is shocked into a sudden need to establish new means to achieve stability, known as homeostasis.
Like other benzodiazepines, Halcion works by binding with the brain’s GABA receptors. This shuts down brain activity to induce sleep. But, with regular use, the brain adapts to these effects and the user develops a physical dependence.
Physical dependence on Halcion can occur in as little as two weeks, although physical dependence does not always indicate benzodiazepine addiction. But, Halcion dependence can lead to a psychological attachment, whereby the user develops a sedative use disorder, leading to Halcion abuse.
In cases of a sedative use disorder involving Halcion, the individual is likely to be addicted to the side effects of Halcion. These can include freedom from inhibitions, extreme sedation, and euphoria.
If you suddenly stop taking Halcion, these effects come to an abrupt end. And, once the brain has become used to functioning with an altered brain chemistry, it struggles to revert back to life without Halcion.
This sudden need for readjustment then causes a range of physical symptoms as well as psychological side effects.
Halcion Withdrawal Symptoms
Halcion withdrawal symptoms can vary from person to person. The dose and length of time the individual used the drug often have a direct impact on the severity and duration of withdrawal symptoms. Physiological factors such as sex and body composition can also affect withdrawal.
Common physical Halcion effects of withdrawal include:
- Muscle spasms
- Muscle pain
- Abdominal cramps
- Rapid heart rate
Common psychological Halcion withdrawal symptoms include:
Duration of Halcion Withdrawal
As a potent and fast-acting drug, Halcion withdrawal symptoms are intense and dangerous. Although, it often takes less time to detox from Halcion than long-acting benzodiazepines such as Klonopin.
Throughout the withdrawal process, you may experience some of the symptoms at different rates and for different lengths of time.
In most cases, physical withdrawal symptoms start to wind down by the end of the first week. But, the psychological symptoms of withdrawal, including anxiety, can persist for months.
Halcion Withdrawal Timeline
The typical Halcion withdrawal timeline is as follows:
6-24 hours: The first physical symptoms, such as nausea and rapid heartbeat, can occur within hours of the last dose. The individual may also start to experience anxiety and sadness.
1-3 days: Two to three days after the last Halcion dose, the individual is likely to experience ‘rebound’ insomnia. This resurgence in the insomnia that caused the person to start taking Halcion in the first place is one of the most common withdrawal symptoms. More severe physical symptoms such as pain and spasms also start to develop during this period.
4-7 days: Sleep problems may persist but, in general, levels of insomnia should start to decrease. Various physical symptoms may start to decrease after the first five or six days of withdrawal.
7-14 days: Physical withdrawal symptoms should be milder during the second week. But, the psychological symptoms of withdrawal can continue for several months.
Detoxing from Halcion on Your Own
It’s not advisable to attempt Halcion detox on your own as Halcion withdrawal symptoms can be severe and dangerous. This is especially the case if you stop suddenly without reducing your dose over time. There is also a potential for fatal consequences as the result of complications.
Vomiting can cause dehydration and an electrolyte imbalance. These can, in turn, increase the possibility of heart complications, seizures, and loss of consciousness during Halcion withdrawal.
The risk of relapse when attempting to detox from Halcion alone is also high. Often, the psychological effects will drive you back to Halcion in an attempt to find relief. And, the combination of paranoia, insomnia, and hallucinations can lead to reckless behavior.
Medical Detox for Halcion
During a medical detox for Halcion, a trained medical team will monitor you throughout the withdrawal process. This care will help you through the physical symptoms while minimizing the risk of complications and reducing the risk of relapse.
How Medical Detox Works and What to Expect
A medical detox ensures involves constant supervision and care from doctors, medical staff and therapists.
A sudden and abrupt detoxification of Halcion is not advisable. As such, a medical detox incorporates a benzodiazepine taper, whereby the patient takes a smaller and smaller dose over time.
As such, detox is an end goal rather than an immediate one.
Tapering down your dose means that the physical and psychological effects of withdrawal are less severe than stopping Halcion suddenly. But, with the support of medical staff and therapists, the medical detox treatment program will help you through any withdrawal symptoms you experience.
A medical detox also ensures that, in the event of complications, you will be attended and treated immediately.
Medications Available for Halcion Detox
For the benzodiazepine taper, the doctor may use Halcion or another type of benzodiazepine. The aim is to use a benzodiazepine with the fewest risks. The doctor may prescribe a longer-acting benzodiazepine, such as Klonopin or Valium, as part of the medical detox.
These stay in the body longer, so less frequent doses are needed.
Through a carefully managed tapering program, the user’s dose is then reduced to the point that they no longer need any form of benzodiazepine to prevent withdrawal symptoms.
During the medical detox, medical staff may also use medications to manage various physical symptoms. And, depending on the severity of psychological symptoms, anti-anxiety medications or antidepressants may be used in conjunction with a long-term therapy plan.